Alert archive / Montana / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Missoula, MT

July 30, 20235 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 30, 2023, 2:28 AM MDT for 5 counties in Montana. It took effect at Jul 30, 2023, 3:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2023, 2:28 AM MDT (08:28 UTC)
In effect from
Jul 30, 2023, 3:00 PM MDT
Expired
Jul 30, 2023, 9:00 PM MDT
In force
6 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 40 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 8.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2023-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2023-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
3499 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WWUS85 KMSO 300828
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
228 AM MDT Sun Jul 30 2023

MTZ107-310300-
/O.NEW.KMSO.FW.W.0002.230730T2100Z-230731T0300Z/
Flathead Reservation-
228 AM MDT Sun Jul 30 2023

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING...

* Affected area: Fire Zone 107 (Flathead Reservation). 

* Impacts: The combination of gusty winds and low humidity will
  result in critical fire weather conditions Sunday afternoon and
  evening. 

* Winds: West winds 10 to 20 mph with gusts of 25 to 35 mph.

* Minimum humidities: 7 to 15 percent.

&&

$$
2 follow-up statements
357 
WWUS85 KMSO 301852
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1252 PM MDT Sun Jul 30 2023

MTZ109-310300-
/O.EXA.KMSO.FW.W.0002.230730T2100Z-230731T0300Z/
Bitterroot-
1252 PM MDT Sun Jul 30 2023

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* Affected area:
   Fire Zone 109 (Bitterroot).

* Impacts: The combination of gusty winds and low humidity will 
  result in critical fire weather conditions Sunday afternoon 
  and evening. 

* Winds: West winds 10 to 20 mph with gusts of 25 to 35 mph.

* Minimum humidities: 7 to 15 percent.

&&

$$

MTZ107-310300-
/O.CON.KMSO.FW.W.0002.230730T2100Z-230731T0300Z/
Flathead Reservation-
1252 PM MDT Sun Jul 30 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* Affected area:
   Fire Zone 107 (Flathead Reservation).

* Impacts: The combination of gusty winds and low humidity will 
  result in critical fire weather conditions Sunday afternoon 
  and evening. 

* Winds: West winds 10 to 20 mph with gusts of 25 to 35 mph.

* Minimum humidities: 7 to 15 percent.

&&

$$
277 
WWUS85 KMSO 310242
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
842 PM MDT Sun Jul 30 2023

MTZ107-310345-
/O.EXP.KMSO.FW.W.0002.000000T0000Z-230731T0300Z/
Flathead Reservation-
842 PM MDT Sun Jul 30 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* Affected area: Fire Zone 107 (Flathead Reservation). 

* Impacts: Winds will continue to decrease this evening with
  humidity slowly increasing, thus critical fire weather 
  conditions will diminish. 

&&

$$

MTZ109-310345-
/O.EXP.KMSO.FW.W.0002.000000T0000Z-230731T0300Z/
Bitterroot-
842 PM MDT Sun Jul 30 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* Affected area: Fire Zone 109 (Bitterroot). 

* Impacts: Winds will continue to decrease this evening with
  humidity slowly increasing, thus critical fire weather 
  conditions will diminish.


&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 30, 2:27 AM MDT, 1 minute earlier.

Area forecast discussion, Jul 30, 2:27 AM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Missoula MT
227 AM MDT Sun Jul 30 2023

.DISCUSSION...
An area of showers has been moving across northern Idaho and parts
of northwestern Montana this morning, associated with a subtle
mid-level disturbance moving through the region. A few afternoon
thunderstorms are possible later today, but the bulk of the shower
activity will remain east of the Continental Divide.

The majority of the Northern Rockies will see hot, dry, and
breezy conditions today. Highs will range from the low to upper
90s across western Montana valleys, with the warmest valleys of
north-central Idaho approaching the century mark. Area-wide wind
gusts of 15-25 mph will combine with the dry conditions to elevate
fire weather potential this afternoon.

For the early part of this coming week, the Northern Rockies will
still be under the influence of an upper-level ridge.
Temperatures will continue to run a few degrees above average,
with generally dry conditions expected Monday and Tuesday. For the
past 7-10 days, global forecast models have been consistently
showing a mid to late week push of monsoonal moisture. The
moisture is expected to arrive in southwest Montana by Wednesday,
and move northward across the remainder of western Montana by
Thursday and Friday. As a result, an increase in shower and
thunderstorm activity is expected. The anomalously high
atmospheric moisture content means these storms will be more
efficient rainfall producers than those seen over the past couple
weeks. /KS

&&

.AVIATION...
An area of convection has been pushing across northern Idaho and
northwest Montana early this morning. Showers remain possible at
KGPI through 30/11z. Lightning is the primary concern with these
morning showers. After the morning convection, today will mainly
be a dry and breezy day. Wind gusts of 15-20 knots will be common
for all terminals after 30/20z. Widespread thunderstorm activity
is expected east of the Continental Divide this afternoon, but
will be limited on the western side. /KS

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from 3 PM this afternoon to 9 PM MDT this
     evening for Flathead Reservation.

ID...None.
&&

Nearby

Red Flag Warnings in Montana, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.